Georgia, 2016

Damaging Winds in Georgia, August 13, 2016

August 13, 2016 · NWS FFC · 2 events in 2 counties and zones

A moist and unstable airmass over the region combined with strong daytime heating and a weak upper-level trough of low pressure to produce isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moist and unstable airmass over the region combined with strong daytime heating and a weak upper-level trough of low pressure to produce isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 13, 7:28 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 13, 7:28 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
828 PM EDT SAT AUG 13 2016

.AVIATION...
00Z Update...
not a lot of changes from the previous forecast and thinking.
added some tempo groups to the atlanta metro TAF sites and CSG for
the greater coverage of showers and thunderstorms there through
02z. may need to update beyond 02z if they hang on but high res
models suggest things should begin to subside thereafter. gusty
winds can be expected with any of the showers as they are acting
much more like squalls within a feeder band. gusts to 30kts are
fairly common within many of the showers and thunderstorms. areas
that received rainfall will have to be watched for low clouds or
fog developing by around 10z...for now have left it in as a sct010
while maintaining high vis...but will need to watch for lower cigs
and lower vis. expect a similar type day on sunday with much less
coverage of showers. as a result have opted to keep prob30 out of
the forecast.

//ATL Confidence...00Z Update...
Medium on shower coverage the remainder of the evening.
Medium on ifr/mvfr cloud potential late tonight
High on remaining elements

30

.PREV DISCUSSION... /Issued 220 PM EDT SAT AUG 13 2016/

SHORT TERM /Tonight through Sunday Night/...
Persistent Bermuda high will remain in control through the short
term. The atmosphere will remain nearly unchanged through Sunday
night and therefore will be going with a persistence forecast.
Convection will be isolated to scattered the rest of this afternoon
into early this evening...and then again Sunday afternoon with
slightly less coverage. Both max and min temps have been warmer than
MOS guidance and have raised temps a degree or two through Sunday
night.Persistent Bermuda high will remain in control through the short
term. The atmosphere will remain nearly unchanged through Sunday
night and therefore will be going with a persistence forecast.
Convection will be isolated to scattered the rest of this afternoon
into early this evening...and then again Sunday afternoon with
slightly less coverage. Both max and min temps have been warmer than
MOS guidance and have raised temps a degree or two through Sunday
night.

17

LONG TERM /Monday through Saturday/...
Only tweaks to the long term based on the latest guidance.

BDL

PREVIOUS Discussion...
The extended forecast continues to show somewhat of a drying
trend through the middle of next week. The main atmospheric
feature is still the Bermuda ridge that stays parked over the
region through day 7. This ridge really strengthens its hold over
the area through Monday which will keep the deepest moisture to
the west and north of our CWA. The ridge does begin to weaken by
Tuesday Night/Wed Morning allowing the better moisture axis to
move closer to the area by Wed afternoon/Evening. Will have to
keep an eye on how things progress over the next few days and
adjust pops as needed. Have continued the previous trend with
slight chance to low chance diurnally driven pops in the forecast
through Tue...with a slow increase into the likely category by
Thu. With a drier atmosphere over the next few days...PWs have
begun to drop to below 2.0 inches. This trend continues through
Tuesday before increasing again back to 2.0 inches and higher
Wed/Thu. As a result...any storms we see through Mon/Tue should
not have as significant a heavy rain threat as we have seen over
the past few weeks.

Tropics expected to remain fairly quiet through the week. Will
continue to monitor latest information.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          75  93  74  94 /  20  20  20  30
Atlanta         75  91  75  91 /  20  20  20  40
Blairsville     71  88  70  87 /  30  30  20  40
Cartersville    74  92  73  91 /  20  20  20  40
Columbus        76  93  75  93 /  30  20  20  30
Gainesville     75  90  74  90 /  20  20  20  40
Macon           74  95  74  94 /  30  20  20  30
Rome            73  91  73  92 /  20  20  20  40
Peachtree City  73  91  72  92 /  20  20  20  40
Vidalia         75  94  76  94 /  30  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...30
LONG TERM....26
AVIATION...30
Hazardous weather outlook, Aug 13, 5:06 PM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 PM EDT SAT AUG 13 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-142215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
606 PM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THROUGH TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH
AND CENTRAL GEORGIA THROUGH THE EVENING HOURS.

WEATHER HAZARDS EXPECTED...
GUSTY WINDS...HEAVY RAIN AND FREQUENT LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ALTHOUGH A DRYING TREND IS EXPECTED THROUGH TUESDAY...THERE IS
STILL A CHANCE FOR THUNDERSTORMS EACH DAY. NEXT WEEK THE BEST
CHANCES FOR STORMS SHIFT TO FAR NORTH GEORGIA AS A FRONT SLOWLY
SAGS TOWARD THE STATE BY WEDNESDAY. SOME OF STORMS MAY PRODUCE
VERY HEAVY RAINFALL AND COULD RESULT IN MINOR FLOODING OF SMALLER
CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 13, 7:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
800 PM EDT SAT AUG 13 2016

GAZ108-109-140030-
DODGE GA-WILCOX GA-
800 PM EDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DODGE AND EASTERN
WILCOX COUNTIES UNTIL 830 PM EDT...

AT 800 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
RHINE... OR 7 MILES SOUTHEAST OF ABBEVILLE...MOVING NORTH AT 20 MPH.

  HAZARD...40 TO 50 MPH WIND...UP TO PENNY SIZED HAIL AND FREQUENT
           CLOUD TO GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ABBEVILLE...RHINE...UNION...ANTIOCH CHURCH...CEDAR CREEK...FIVE
POINTS AND BROWNING.

LAT...LON 3185 8337 3210 8340 3211 8318 3194 8316
      3190 8321 3188 8320 3187 8318 3185 8318
      3185 8321 3184 8321
TIME...MOT...LOC 0000Z 168DEG 19KT 3190 8325
Special weather statement, Aug 13, 7:12 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
812 PM EDT SAT AUG 13 2016

GAZ072-082-083-140045-
TWIGGS GA-JONES GA-BIBB GA-
812 PM EDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TWIGGS...
SOUTHEASTERN JONES AND EASTERN BIBB COUNTIES UNTIL 845 PM EDT...

AT 812 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROBINS AIR FORCE
BASE... OR 9 MILES WEST OF JEFFERSONVILLE...MOVING NORTH AT 10 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MACON...MARION...FITZPATRICK...DRY BRANCH...FRANKLINTON...CROSS
KEYS... RIPLEY...HUBER...MYRICKS MILL AND GRISWOLDVILLE.

LAT...LON 3264 8355 3288 8365 3287 8339 3281 8336
      3263 8344
TIME...MOT...LOC 0012Z 181DEG 9KT 3267 8350
Special weather statement, Aug 13, 7:13 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
813 PM EDT SAT AUG 13 2016

GAZ073-074-084-085-140045-
JOHNSON GA-WILKINSON GA-WASHINGTON GA-BALDWIN GA-
813 PM EDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...
NORTHEASTERN WILKINSON...SOUTHWESTERN WASHINGTON AND EASTERN BALDWIN
COUNTIES UNTIL 845 PM EDT...

AT 813 PM EDT...A STRONG THUNDERSTORM WAS NEAR OCONEE...OR 13 MILES
WEST OF WRIGHTSVILLE...MOVING NORTH AT 10 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
OCONEE...DEEPSTEP AND HEBRON.

LAT...LON 3271 8284 3271 8296 3269 8299 3298 8314
      3304 8284
TIME...MOT...LOC 0013Z 169DEG 9KT 3277 8294
Special weather statement, Aug 13, 7:28 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
828 PM EDT SAT AUG 13 2016

GAZ073-084-140100-
WILKINSON GA-BALDWIN GA-
828 PM EDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKINSON AND
SOUTHERN BALDWIN COUNTIES UNTIL 900 PM EDT...

AT 828 PM EDT...A STRONG THUNDERSTORM WAS OVER IRWINTON...MOVING
NORTH AT 15 MPH.

  HAZARD...40 TO 50 MPH WIND...NICKEL SIZED HAIL AND FREQUENT CLOUD
           TO GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
IRWINTON...GORDON...IVEY...MCINTYRE...TOOMSBORO...COOPERS AND
PANCRAS.

LAT...LON 3273 8324 3292 8337 3293 8336 3298 8337
      3303 8312 3277 8305
TIME...MOT...LOC 0028Z 167DEG 15KT 3281 8317
Special weather statement, Aug 13, 7:32 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
832 PM EDT SAT AUG 13 2016

GAZ095-105-107-140100-
HOUSTON GA-DOOLY GA-PULASKI GA-
832 PM EDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOUSTON...NORTHEASTERN
DOOLY AND WESTERN PULASKI COUNTIES UNTIL 900 PM EDT...

AT 831 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES EAST OF
PINEHURST... OR 11 MILES SOUTHWEST OF HAWKINSVILLE...MOVING NORTH AT
15 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
HAWKINSVILLE...UNADILLA...PINEHURST...MOCK
SPRINGS...ELKO...BROWNDALE... KLONDIKE AND TIPPETTVILLE.

LAT...LON 3209 8371 3231 8384 3241 8351 3212 8351
      3212 8354 3213 8354 3213 8355 3212 8355
      3212 8361 3210 8361
TIME...MOT...LOC 0031Z 167DEG 15KT 3218 8363
Special weather statement, Aug 13, 7:38 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
838 PM EDT SAT AUG 13 2016

GAZ108>110-140115-
DODGE GA-TELFAIR GA-WILCOX GA-
838 PM EDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DODGE...WESTERN
TELFAIR AND EASTERN WILCOX COUNTIES UNTIL 915 PM EDT...

AT 838 PM EDT...A STRONG THUNDERSTORM WAS NEAR RHINE...OR 9 MILES
SOUTHEAST OF ABBEVILLE...MOVING NORTH AT 15 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ABBEVILLE...RHINE...UNION...FIVE POINTS AND BROWNING.

LAT...LON 3208 8340 3213 8312 3185 8316 3185 8328
TIME...MOT...LOC 0038Z 167DEG 15KT 3190 8320

The radar

The Robins AFB radar (KJGX), 24 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkinson

When
August 13, 7:40 PM EST to 8:00 PM EST
Where
Wilkinson County, 0.57 mi NNW of Gordon to 0.9 mi SW of Youngblood Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.887, -83.335

The Wilkinson County 911 center reported trees blown down along Highway 441 north of McIntyre and on College Street at Brooks Street in Gordon.

Thunderstorm Wind, Baldwin

When
August 13, 8:05 PM EST to 8:25 PM EST
Where
Baldwin County, 3.16 mi WSW of Sinclair Lake to 0.69 mi N of Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.161, -83.300

The Baldwin County Sheriff's Office reported trees blown down from Stewart Drive in the north central portion of the county to around the intersection of Stembridge Road and Sparta Highway in the east.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654498, 654499.